Iowa, 2022

Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022

July 14 to 15, 2022 · NWS ARX · 3 events in 1 county or zone

Several rounds of storms with heavy rain moved across parts of northeast Iowa during the morning of July 15th. Radar estimates indicate a band of 3 to 5 inches of rain fell across the northeast corner of Clayton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$360,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of storms with heavy rain moved across parts of northeast Iowa during the morning of July 15th. Radar estimates indicate a band of 3 to 5 inches of rain fell across the northeast corner of Clayton County. This heavy rain pushed Bloody Run Creek out of its banks which took out a bridge in Bloody Run County Park west of Marquette (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 9:30 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 14, 9:30 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1030 PM CDT Thu Jul 14 2022

.DISCUSSION...(This evening through Thursday)
Issued at 224 PM CDT Thu Jul 14 2022

Key Messages:

 - Heavy rain potential for tonight through tomorrow, mainly east
   of the Mississippi

 - Occasional chances for shower/storms into next week

 - Warm start for next week

Tonight through tomorrow:

Multiple rounds of showers and storms
are on track to impact the area tonight into tomorrow. The first
round of storms form overnight as a low level jet increases
moisture transport over southeast Minnesota and western Wisconsin.
Models vary on how far east the nose of the moisture transport
reaches as well as the strength of the moisture transport, but the
meso models are in good agreement that precipitation chances
start to increase after midnight and will continue to build into
tomorrow morning thanks to additional forcing from a short wave
trough. The trough currently located near the Montana/Saskatchewan
border will round the apex of a broad ridge situated over the
Rockies before plunging southeast over eastern Minnesota into
southeast Wisconsin tomorrow. Because the path of the shortwave
aligns with the moisture transport gradient overnight, training
storms are likely increasing the risk for heavy rainfall along and
east of the Mississippi River.

GEFS standardized anomalies show precipitable water values around
1.5-1.75 standard deviations above normal across the forecast area
tomorrow, which is not overly alarming. Warm cloud layer depths,
even though they vary vastly from model to model, also are not
overwhelmingly impressive. This leads us to believe that the
training nature of the storms will be the leading factor for the
development of heavy rainfall. Given this we looked at the 6-hour
flash flood guidance which ranges from 2.5 to 5+ inches east of the
Mississippi and 2-3 inches west of the Mississippi.

The HREF 24 hour maximum accumulated precipitation lights up across
west-central into central Wisconsin with localized maximums of 5-7
inches. The 12Z run is consistent with last night's 00Z run, .
However, in the HREF V3 probabilities for 24 hour accumulations
greater than five inches the 06Z run showed a 20-30 percent chance
in central Wisconsin while the 12Z run fell to less than 5 percent.
So while "worst case scenario" max precip remains the same,
probabilities are falling for high end heavy rainfall. There has
been a consistent signal for 2+ inches of rain in 24 hours from the
HREF V3 with localized maximums east of the Mississippi at greater
than 80 percent but high end amounts are on the decrease.

Alongside the heavy rain threat, a few stronger storms could develop
tomorrow afternoon. There looks to be sufficient instability
available, but moderate shear is less conducive for organized severe
weather. Stronger storms would be capable of producing stronger wind
gusts.

This weekend:

Additional periodic chances for precipitation continue through the
weekend. Temporal and spatial details are still uncertain at this
time due to lowered confidence from model and ensemble
disagreement. The synoptic set up would have broad mid-level
ridging and high pressure centered over the Four Corners Region
remaining fairly stationary with ridge riding shortwaves slated to
drop into the region from the west/northwest over the weekend.
However, these precipitation chances have slightly decreased since
the previous forecast. Model guidance is now showing a bulk of the
precipitation remaining off to the south and east of the local area.
The 14.00z ECMWF ENS guidance even suggest that a majority of the
area could remain dry through most if not all of Saturday in wake of
Friday's system. About 50% of the members have dry conditions
compared to only 25% from the previous 13.12z run. Cannot completely
rule out precipitation all together with the passing shortwaves
providing decent forcing and reasonable available moisture, but
throughout the weekend anticipating more time will be dry than
not. Some rumbles of thunder are also possible.

Next week:

The start of the week is expected to be fairly quiet. However,
conditions at the beginning of the week may be the warmest of the
next several days with high temperatures topping out in the low 90s
to upper 80s. Dew points in the upper 60s would lead to heat indices
in the mid to upper 90s. Another shot for precipitation comes Monday
night through Tuesday, but quiet conditions are anticipated to
return for the later half of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM CDT Thu Jul 14 2022

CIGS: cigs still look on track to drop to MVFR toward 12z-ish,
hanging around into the afternoon. Could see a drop into IFR for a
short period later this morning. Latest RAP/NAM suggest the low cigs
could linger well into the evening (NAM most aggressive) while the
GFS favors scattering out. Will push back the scattering...but there
is the potential skies won't clear until later Sat with sfc
low/trough just to the south.

WX/VSBY: Showers and storms will track southeast across the area
overnight/friday morning. While CAMS/Meso models continue to show
some differences in where the main slug of heavier rain will track,
there is some consensus with favoring impacts for the TAF sites
between 09-15z. That is the most likely period for storms, heavier
rain, and IFR/MVFR vsbys. Will add a tempo group near 12z to
highlight a more likely period for greater impacts.

WINDS: Winds will be out of the southeast and will stay around 10
knots...becoming more easterly Fri night (and lightening up a tad).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Peters
AVIATION.....Rieck
Hazardous weather outlook, Jul 14, 3:30 AM CST, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
430 AM CDT Thu Jul 14 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
430 AM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms with locally heavy rainfall are likely late tonight
into Friday morning. Organized severe weather is not expected,
but localized flooding impacts could be realized if storms repeat
over the same areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances continue into Friday with potential for a few
stronger storms. Heavy rainfall and isolated damaging winds will
be the main threats. Periodic thunderstorm chances will continue
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report heavy rain amounts or any flooding
tonight into Friday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Clayton

When
July 14, 10:34 PM CST to July 15, 7:19 AM CST
Where
Clayton County, 2.13 mi ESE of Watson
Reported by
CoCoRaHS
Coordinates
43.070, -91.290

West of Marquette, 4.43 inches of rain fell.

Heavy Rain, Clayton

When
July 14, 10:38 PM CST to July 15, 7:00 AM CST
Where
Clayton County, 1.66 mi WSW of Marquette
Reported by
Mesonet
Coordinates
43.040, -91.210

Just outside of Marquette, 3.5 inches of rain fell.

Flash Flood, Clayton

When
July 15, 9:40 AM CST to 11:45 AM CST
Where
Clayton County, 0.78 mi SE of Monona to 1.31 mi NNW of Monona
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$360,000
Reported by
Law Enforcement
Coordinates
43.042, -91.389

Runoff from heavy rains caused some flash flooding to occur across northeast Clayton County. Flood waters from Bloody Run Creek took out a bridge in the Bloody Run County Park west of Marquette.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044987, 1044990, 1044965.